It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-13-2003, 01:29 PM   #1
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,294
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Question Now What? ... Check these labs, pls

I haven't seen a problem quite like this here before.

The endo says I definitely have Hashimotos but cannot "tolerate the medicine", and so she will not treat me at this time. She said all the catch phrases... "Wait and see", "symptoms not from thyroid", etc. Everything but the dreaded "D" word (depression). She says that .25 isn't "a dose"... that it's too low to do anything. Searching online, I have found cases where people are sometimes treated with such low doses and benefit from it; but I have found other experts who say that such a low dose merely suppresses the pituitary's TSH secretion, causing the thyroid gland to release even fewer hormones of its own. So I don't know what to believe.

Here are my numbers. I only have TSH levels for the first 3 tests. The others were done alternately at two different labs, hence the two different ranges (Sorry for that confusing situation.):

2/27 TSH 4.83 [.4-5.5]
4/16 TSH 6.98 [.27-4.2]
--Synthroid 75µ begun --

After 1 wk at 75µ, 4/29
TSH 2.49 [.4-5.5]

After 6 wks at 75µ, 6/5
TSH 0.13 [.27-4.2]
FT4 1.8 [.9-1.7]
FT3 3.3 [1.8-4.6]
-- Dose reduced to 50µ --

After 7 wks at 50µ, 7/25
TSH 0.02 [.4-5.5]
FT4 1.7 [.8-1.8]
FT3 4.26 [2.3-4.2]
-- Dose terminated --

6 wks after termination, 9/9
TSH 3.96 [.27-4.2]
FT4 1.0 [.9-1.7]
FT3 2.5 [1.8-4.6]

If I were my own doctor, I probably wouldn't treat me, either. What am I to do now? Hope someone has some sage advice for me, please?

[This message has been edited by midwest1 (edited 09-13-2003).]
__________________
"We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
~~~~~~~~~~~~~~~~~~~~~~~~

 
Sponsors Lightbulb
   
Old 09-13-2003, 02:36 PM   #2
Inactive
 
Join Date: May 2003
Location: Goshen, New York
Posts: 1,140
girlygirly HB User
Post

If the medicine wasn't helping you then how come your levels dropped except for your TSH which went out of range? What medication were you taking? Maybe it was the wrong med for you. Have your symptoms gotten worse since you stopped taking meds?

 
Old 09-13-2003, 03:15 PM   #3
Inactive
 
Join Date: Aug 2003
Location: Missouri
Posts: 236
Sky_Eagle1 HB User
Post

If the supplement wasn't helping you why did your numbers change over time? As far as playing doctor goes, I would have likely kept you on the 50mcg if you weren't showing any symptoms, those numbers in themselves were pretty much ideal.

We know though your doctor worships TSH and doesn't know anything. If you did have symptom problems, 25mcg would have been perfect for you.

 
Old 09-13-2003, 03:30 PM   #4
Junior Member
 
Join Date: Jul 2003
Posts: 45
Noa24 HB User
Post

To be honest, I would have thought the doc would keep you on 75mcg for another test...definitely not dropping below 50mcg. Did you have the TG AB and TPO AB tests done? Is that where the Hashis dx came from? Or was your doc flying by the seat of her pants at that point? B/c if that is the correct dx, there is a standard tx...and it shouldn't be terminated for whatever reason yours was. (If I'm wrong, I expect to be corrected!)

Have you looked into finding someone new?

Good luck!

Noa


 
Old 09-13-2003, 09:00 PM   #5
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,294
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Post

Thanks all, for the helpful responses.

Yes girlygirly, when she reduced the Synthroid, my sx had improved: mental symptoms had disappeared, my eyebrows had grown back, skin dryness had improved, digestive troubles were gone. I had lingering trouble with neck/shoulder stiffness and an "electric current" feeling in hands and feet, which I think she interpreted as hyper sx; therefore reducing the dose. After 7 weeks of reduced dose, though, my TSH was almost non-existent, so I can understand stopping it... I guess. Since stopping, I've gained 4 lbs, I have constant heartburn, constipation is creeping back, and the muscle pain is awful. My mood is subdued and cranky, maybe because I don't feel well most of the time, or maybe from T levels themselves... ?

Sky, after 7 wks on 50µ, I definitely had hyper sx. Frequent BMs, higher pulse rate, and 'buzzing' mostly; I still was sleeping well and had no sweating or heart rhythm probs, though. My mom had a stroke after being overmedicated, so I can't entirely fault the doctor for being cautious. She didn't say the med "didn't help"; her concern was it worked too well! All the way to almost total suppression of TSH.

Yes Noa24, antibody tests were both >70, and my mom has Hashi's; therefore, the dx for me too.

I've seen the subject of inept doctors discussed so many times, I should know... I should know! But sitting in front of an "expert" MD who tells you these things, you begin to doubt yourself and begin to believe what they say. Thanks guys, for the wake-up call.

BTW, I chose this endo from the "Top Docs" list. Bummer. The hunt is on again, I suppose. I have in mind as a possible replacement a family practice doc from the "Armour" list. Do you think I might have better luck with him?
__________________
"We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
~~~~~~~~~~~~~~~~~~~~~~~~

 
Old 09-13-2003, 09:20 PM   #6
Senior Veteran
 
Join Date: Jun 2003
Posts: 738
AngelaA HB User
Post

Your doctor may be a TSH worshipper, but he is worshipping the wrong range. The American Association of Clinical Endocrinologists recommends as of Nov. 2002 a new reference range for TSH - 0.3 to 3.04. They have a website under their initials AACE that explains this in more detail. You likely would benefit from the small dose T4 and maybe even the smallest dose of T3 available. Sorry, I take natural thyroid replacements, so I can't recommend a dosage of the separate T3 & T4. I would recommend a new doctor however.

 
Old 09-13-2003, 11:22 PM   #7
Senior Veteran
 
Join Date: Jul 2003
Location: Spokane, WA USA
Posts: 714
Iwannalife HB User
Post

Midwest, That's the 3rd top doc from the list this week to not come through. Have you tried Armour. You might be able to stay at a lower dose and the T3 will help things like you intestines. Even at 60mg, the stomach problems went away almost immediately. I can't remember if you've tried it? IWL

 
Old 09-14-2003, 08:42 AM   #8
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,294
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Post

No IWL, I have not tried Armour. Like most people, I was conventionally started on T4 alone, and that was only this past April. I was willing to start with the most common and easiest treatment first, then go from there. Didn't know that for this doctor, there is no "there" to go to. I've seen you rave about how well you've done on Armour, though. Gotta tell ya, I'm a little green with envy... LOL.

So do you think the T4/3 natural med may not make me hyper like the T4 alone does?
Looks like I have to find a more innovative practioner. My endo appears to go very strictly by the book. You know what's really frustrating? She teaches this stuff at a local med school!
__________________
"We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
~~~~~~~~~~~~~~~~~~~~~~~~

 
Old 09-14-2003, 08:46 AM   #9
Inactive
 
Join Date: May 2003
Location: Goshen, New York
Posts: 1,140
girlygirly HB User
Post

Do you have Hashimotos disease? If you do that would explain the flucuations.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
what are the dangers of having constant high liver enzyme levels sue 500 Liver & Pancreas Disorders 2 01-18-2010 09:15 AM
+ ANA, +SM AB titer eGFR 51??? What does this all mean? madeleena668 Thyroid Disorders 4 12-27-2009 05:26 PM
My Lab results....what do ya'll think? Jamie2703 Thyroid Disorders 11 02-26-2007 09:43 AM
kidney disease or what ? swilliam1959 Kidney Disorders 3 07-14-2006 09:33 AM
I am hypo-what? littlebigeyes Thyroid Disorders 8 06-30-2006 07:27 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (630), FinnMaid (311), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 01:38 PM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!